Wyoming, 2008High Wind in Wyoming, April 20, 2008
April 20, 2008 · NWS RIW · 3 events in 3 counties and zones
The pressure gradient across central Wyoming tightened in advance of an approaching low pressure system and associated cold front. This resulted in high wind occurring across many areas of Fremont County and the lower elevations of Natrona County.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The pressure gradient across central Wyoming tightened in advance of an approaching low pressure system and associated cold front. This resulted in high wind occurring across many areas of Fremont County and the lower elevations of Natrona County. Gusts of 60 mph to near 70 mph were common during the afternoon hours. In Ethete, portions of the Wyoming Indian High School gymnasium roof were ripped away by the gusty southwest wind.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Apr 20, 10:09 AM MST, 1 hour 51 minutes earlier.
Area forecast discussion, Apr 20, 10:09 AM MST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1109 AM MDT SUN APR 20 2008
.UPDATE...
ISSUED HIGH WIND WARNING FOR THE WIND CORRIDOR OF EASTERN
SWEETWATER...THE GREEN MOUNTAINS AND RATTLESNAKE RANGE...AND
NATRONA COUNTY FOR THIS AFTERNOON. WINDS ARE ALREADY BEGINNING TO
INCREASE ACROSS THE IMPACTED AREAS...AND ARE EXPECTED TO CONTINUE
TO STRENGTHEN THIS AFTERNOON IN RESPONSE TO A TIGHTENED PRESSURE
GRADIENT. WINDS OF 40 TO 45 MPH WITH GUSTS TO 60 MPH WILL BE
FOUND ACROSS THE LOWER ELEVATIONS OF THE IMPACTED AREAS...WITH
CASPER MOUNTAIN SEEING WINDS OF 50 MPH WITH GUSTS OF 60 TO 65 MPH.
&&
.PREV DISCUSSION... /ISSUED 328 AM MDT SUN APR 20 2008/
SHORT TERM...TODAY THROUGH TUESDAY NIGHT
LARGE UPPER LOW CENTERED OVER NORTHERN WA/SOUTHERN BRITISH COLUMBIA
THIS MORNING WILL BECOME NEGATIVELY TILTED TODAY...AS STRONG
SHORTWAVE TROUGH MOVES AROUND THE BASE OF THE TROUGH FROM NORTHERN
NV ACROSS WESTERN AND CENTRAL WY. STRONG DYNAMICS...INCREASING
MOISTURE AND MODERATE INSTABILITY WILL MOVE INTO WESTERN WY THIS
MORNING WITH WIDESPREAD SNOW SHOWERS WITH HEAVIER SNOW SHOWERS IN
THE HIGHER ELEVATIONS. A COLD FRONT WILL CROSS WESTERN WY DURING THE
MID TO LATE MORNING FOLLOWED BY UNSTABLE AIRMASS AND UPSLOPE FLOW
WHICH WILL GENERATE SNOW SHOWERS THROUGH THIS EVENING. THE HIGHER
ELEVATIONS OF OF WESTERN WY WILL RECEIVE 3 TO 7 INCHES OF SNOW
THROUGH THIS EVENING. STATIONARY SFC BOUNDARY EXTENDING WESTWARD
ACROSS CENTRAL JOHNSON COUNTY TO THE SOUTHERN BIGHORN BASIN AND THEN
NORTHWESTWARD ALONG THE CODY FOOTHILLS EARLY THIS MORNING WILL
SLOWLY SAG SOUTHWARD TODAY...AS MUCH COLDER AIR PUSHES SOUTHWARD
FROM MT. UNSTABLE AIRMASS TO THE SOUTH OF THIS FRONT WILL
DESTABILIZE FURTHER THIS AFTERNOON...AS SHORTWAVE MOVES
NORTHEASTWARD ACROSS CENTRAL WY AND MOISTURE INCREASES FROM THE
SOUTHWEST. EXPECT SCATTERED SNOW SHOWERS ACROSS THIS AREA FROM
SWEETWATER COUNTY NORTHWARD TO THE WIND RIVER BASIN AND NATRONA
COUNTY WITH ISOLATED THUNDERSHOWERS WITH SNOW. H25 JET BETWEEN 80
AND 90 KT WILL DRIFT NORTHWARD INTO SOUTHERN WY THIS AFTERNOON AND
SFC PRESSURE GRADIENT WILL INCREASE AS THE COLD FRONT FROM THE WEST
SWEEPS ACROSS THE REGION. SOUTHWEST TO WEST WINDS WILL INCREASE TO
BETWEEN 25 AND 35 MPH THIS AFTERNOON FROM THE WIND RIVER BASIN AND
NATRONA COUNTY SOUTHWARD WITH GUSTS AS HIGH AS 50 MPH...MAINLY
BENEATH THE H25 JET ACROSS SWEETWATER COUNTY AND SOUTHERN NATRONA
COUNTY. COLD FRONT WILL MOVE ACROSS NORTHEASTERN WY THIS
AFTERNOON...AND SNOW SHOWERS...MODERATE TO OCCASIONALLY HEAVY WILL
DEVELOP ACROSS THE BIGHORN MOUNTAINS AND CONTINUE TONIGHT...AS A
SERIES OF WEAK VORT MAXIMA MOVE ACROSS THE AREA. THE NORTHERN
BIGHORNS COULD RECEIVE 2 TO 5 INCHES OF SNOW THROUGH MONDAY MORNING.
OTHERWISE...STRONG COLD AIR ADVECTION TONIGHT WILL RESULT IN LOW
TEMPERATURES 10 TO 15 F BELOW NORMAL.
UPPER LOW WILL LIFT SLOWLY INTO SOUTHERN ALBERTA/SOUTHERN
SASKATCHEWAN MONDAY...AND COLD CORE OF AIR WILL REMAIN ACROSS THE
NORTHERN ROCKIES. H7 TEMPERATURES BETWEEN MINUS 8 AND MINUS 14 C
MONDAY AFTERNOON WILL RESULT IN HIGH TEMPERATURES 15 TO 20 F BELOW
NORMAL. A WEAK SHORTWAVE WILL MOVE ACROSS WESTERN AND NORTHERN WY
MONDAY AND BRING SCATTERED SNOW SHOWERS TO THESE AREA...WHILE
DOWNSLOPING WEST WINDS WILL KEEP THE WEATHER EAST OF THE DIVIDE
MAINLY DRY..EXCEPT FOR ISOLATED SOW SHOWERS IN THE BIGHORN BASIN AND
JOHNSON COUNTY. TEMPERATURES WILL MODERATE TUESDAY BUT WILL STILL BE
AROUND 10 F BELOW NORMAL..AS THE UPPER LOW LIFTS NORTHEASTWARD INTO
CENTRAL CANADA. A FEW SNOW SHOWERS ARE POSSIBLE TUESDAY IN THE
WESTERN MOUNTAINS WITH WEST UPSLOPE FLOW AND RESIDUAL MOISTURE...BUT
THIS ACTIVITY WILL DIMINISH TUESDAY NIGHT WITH A WEAK RIDGE BUILDING
ACROSS THE REGION.
LONG TERM...WEDNESDAY THROUGH SUNDAY
NEXT TROUGH DIGS INTO THE PACNW WEDNESDAY AND THEN MOVES ACROSS
THE AREA DURING THE DAY THURSDAY...SIMILAR TO TODAYS SYSTEM. HAVE
HIT THE WEST WITH MUCH HIGHER POPS WEDNESDAY AND WEDNESDAY NIGHT
AND THEN BROUGHT CHANCE POPS ACROSS OUR NRN ZONES FOR STARTERS ON
THURSDAY. IF TRENDS CONTINUE...WILL NEED TO CONTINUE HITTING THE
WEST AND NORTH HARDER AND POSSIBLY EVEN FURTHER SOUTH...ESPECIALLY
WITH POSSIBLE NOSE OF CYCLONICALLY CURVED JET STREAK FORECAST TO
BE NOSING INTO THE AREA BY THURSDAY MORNING ALONG WITH STEEP LAPSE
RATES AND LOW LIS. MODELS DIVERGE SOME ON FRIDAY WITH THE GFS
SHOWING A SOMEWHAT MOIST NW FLOW AND THE ECMWF SHOWING A FLAT
RIDGE WITH MOST OF THE DEEPER MOISTURE IN MT. WILL KEEP THE CHANCE
POPS ACROSS THE MOUNTAINS AS RIDGES HAVE BEEN HARD TO COME BY FOR
MANY MONTHS AND EVEN THE ECMWF HAS LIGHT QPF IN THE NRN MTNS. THE
PATTERN CHANGES LITTLE INTO SATURDAY BEFORE THE NEXT TROUGH BEGINS
TO APPROACH THE NW COAST ON SUNDAY. FLAT RIDGE AXIS PASSES BY AND
SW FLOW BEGINS TO DEVELOP FOR WARMER AND DRIER WEATHER SUNDAY.
AVIATION...
A NEARLY STATIONARY FRONTAL BOUNDARY EXTENDING ALONG THE OWL CREEK
MOUNTAINS WILL BE OVERRUN BY A STRONG UPPER LEVEL TROUGH TODAY.
NUMEROUS SNOW SHOWERS AND IFR/MVFR CONDITIONS WILL SPREAD INTO THE
WEST THIS MORNING ALONG WITH A FEW THUNDERSTORMS. SCATTERED
PRIMARILY MVFR RAIN AND SNOW SHOWERS ALONG WITH A FEW THUNDERSTORMS
WILL SPREAD INTO CENTRAL WYOMING 16Z-18Z ALONG WITH GUSTY VARIABLE
WINDS. NORTH OF THE STATIONARY FRONT...LOW IFR OR LIFR CLOUDS AND
LIGHT SNOW WILL PUSH INTO THE NORTHERN BIG HORN BASIN AND KCOD AREA
IN THE AFTERNOON. STRONG DOWNSLOPE WEST WINDS WILL DEVELOP BEHIND
THE UPPER TROUGH ACROSS CENTRAL AND SOUTHERN WYOMING SUNDAY
AFTERNOON. AREAS OF LLWS WILL BE ENCOUNTERED...ESPECIALLY ALONG THE
EAST SLOPES OF THE MOUNTAIN RANGES 15Z-21Z SUNDAY.
FIRE WEATHER...
A STRONG COLD FRONT WILL CROSS WESTERN WYOMING THIS MORNING AND
CENTRAL WYOMING THIS AFTERNOON. SNOW SHOWERS WILL MOVE INTO WESTERN
WYOMING THIS MORNING AND WILL BE HEAVIEST IN THE HIGHER ELEVATIONS.
SNOW SHOWERS WILL CONTINUE THIS AFTERNOON IN WESTERN WYOMING...AND
DAYTIME RELATIVE HUMIDITY WILL BE SIGNIFICANTLY HIGHER TODAY. A
STATIONARY BOUNDARY ACROSS THE BIGHORN BASIN AND JOHNSON COUNTY
TODAY WILL KEEP COOLER AIRMASS AND HIGHER RELATIVE HUMIDITY ACROSS
THIS AREA. STRONG WEST TO SOUTHWEST WINDS WILL DEVELOP TO THE SOUTH
OF THIS BOUNDARY FROM THE WIND RIVER BASIN AND NATRONA COUNTY
SOUTHWARD. WIND SPEEDS ACROSS THIS AREA WILL RANGE BETWEEN 25 AND 35
MPH WITH GUSTS TO BETWEEN 40 AND 50 MPH. SNOW SHOWERS WILL DEVELOP
EAST OF THE DIVIDE THIS AFTERNOON...AS THE COLD FRONT MOVES ACROSS
THE AREA. MUCH COLDER TEMPERATURES ARE EXPECTED TONIGHT AND MONDAY
ACROSS THE ENTIRE REGION WITH HIGHS MONDAY 15 TO 20 F BELOW NORMAL.
SIGNIFICANT SNOWFALL IS POSSIBLE THIS AFTERNOON THROUGH MONDAY
MORNING IN THE NORTHERN BIGHORN MOUNTAINS...AS A SERIES OF UPPER
LEVEL DISTURBANCES MOVES ACROSS NORTH CENTRAL WYOMING.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR WYZ019-020-022-
030.
&&
UPDATE...BRANHAM
SHORT TERM...SMITH
LONG TERM...SKRBAC
AVIATION...AEM
FIRE WEATHER...SMITH
Hazardous weather outlook, Apr 20, 10:04 AM MST, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1104 AM MDT SUN APR 20 2008
WYZ001>020-022>030-211100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
1104 AM MDT SUN APR 20 2008
...HIGH WIND WARNING IN EFFECT UNTIL 9 PM FOR EASTERN SWEETWATER
COUNTY...NATRONA COUNTY...AND THE GREEN MOUNTAINS AND RATTLESNAKE
RANGE...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
A STRONG COLD FRONT WILL MOVE ACROSS THE AREA TODAY WITH SNOW
SPREADING ACROSS THE WESTERN MOUNTAINS AND A RAIN AND SNOW MIX
QUICKLY CHANGING TO SNOW IN THE WESTERN VALLEYS. UP TO SIX
INCHES OF SNOW MAY FALL ON THE HIGHER PEAKS AND PASSES OF WESTERN
WYOMING BY THIS EVENING. THE FRONT WILL BRING VERY WINDY
CONDITIONS ALONG WITH SCATTERED RAIN AND SNOW SHOWERS AND POSSIBLY A
FEW THUNDERSTORMS TO CENTRAL WYOMING TODAY. WINDS WILL BE SUSTAINED
40 TO 45 MPH ACROSS THE WIND CORRIDOR OF SOUTHEASTERN WYOMING THIS
AFTERNOON...WITH GUSTS OF 50 TO 55 MPH EXPECTED. THESE STRONGER WINDS
WILL CONTINUE INTO THE EVENING HOURS TONIGHT BEFORE WEAKENING AFTER
SUNSET.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
SPOTTER INFORMATION STATEMENT...
REPORTS OF SNOWFALL AMOUNTS AND WIND SPEEDS OF 40 MPH OR GREATER
TODAY AND TONIGHT WOULD BE GREATLY APPRECIATED.
TEAM RIVERTON
In the hours before
Special weather statement, Apr 20, 10:33 AM MST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1133 AM MDT SUN APR 20 2008
WYZ017-018-201830-
LANDER FOOTHILLS-WIND RIVER BASIN-
1133 AM MDT SUN APR 20 2008
...WINDY CONDITIONS WILL BE FOUND THIS AFTERNOON...
THE PASSAGE OF A COLD FRONT WILL RESULT IN A TIGHTENED PRESSURE
GRADIENT OVER THE WIND RIVER BASIN THIS AFTERNOON. THIS SCENARIO
WILL CREATE STRONG WINDS OF 30 TO 35 MPH...WITH GUSTS OF 50 MPH.
MOTORISTS...ESPECIALLY THOSE IN HIGH PROFILE VEHICLES WILL NEED TO
USE CAUTION ON ROADWAYS THIS AFTERNOON. WINDS ARE EXPECTED TO
WEAKEN DURING THE LATER PORTION OF THE AFTERNOON...THOUGH WILL
REMAIN BREEZY.
BRANHAM
Special weather statement, Apr 20, 11:33 AM MST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1233 PM MDT SUN APR 20 2008
WYZ017-018-201930-
LANDER FOOTHILLS-WIND RIVER BASIN-
1233 PM MDT SUN APR 20 2008
THE PASSAGE OF A COLD FRONT WILL RESULT IN A TIGHTENED PRESSURE
GRADIENT OVER THE WIND RIVER BASIN THIS AFTERNOON. THIS SCENARIO
WILL CREATE STRONG WINDS OF 30 TO 35 MPH...WITH GUSTS UP TO 50 MPH.
MOTORISTS...ESPECIALLY THOSE IN HIGH PROFILE VEHICLES WILL NEED TO
USE CAUTION ON ROADWAYS THIS AFTERNOON. WINDS ARE EXPECTED TO
WEAKEN DURING THE LATER PORTION OF THE AFTERNOON...THOUGH WILL
REMAIN BREEZY.
BRANHAM
High Wind, Natrona County Lower Elevations
- When
- April 20, 12:00 PM MST to 12:45 PM MST
- Where
- Natrona County Lower Elevations forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
High Wind, Lander Foothills
- When
- April 20, 2:45 PM MST to 4:30 PM MST
- Where
- Lander Foothills forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
High Wind, Wind River Basin
- When
- April 20, 3:30 PM MST to 4:30 PM MST
- Where
- Wind River Basin forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Property damage
- $20,000
- Reported by
- ASOS
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flooding in Maryland, April 20, 2008$134,000 · EF1 · 13 events
- Tornadoes and Damaging Winds in Virginia, April 20, 2008$79,000 · EF0 · 8 events
- Tornado and Flooding in Virginia, April 20 to 21, 2008$40,000 · EF0 · 6 events
- Flash Flooding and Hail in North Carolina, April 20 to 21, 20081.75 in hail · 25 events
- Tornadoes and Hail in North Carolina, April 20, 2008EF0 · 17 events
- Frost and Freeze in California, April 20, 20089 events
- Hail in Virginia, April 20, 20080.88 in hail · 6 events
- Frost and Freeze in Oregon, April 20, 20083 events
- Tornado and Damaging Winds in North Carolina, April 20, 2008$7,000 · EF0 · 3 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 20, 20082 events
- Flooding in Michigan, April 20 to 26, 20082 events
- Hail in South Dakota, April 20 to 21, 20081 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 83813, 83812, 83810.